Part of taking medications is knowing there may be side effects and talking to your doctor if they’re anything worse than mild. But there is one somewhat common side effect that many people find especially worrisome: weight gain.
Few among us want to gain weight—and extra pounds are particularly distressing if they further complicate the condition for which you’re taking the medicine in the first place.
Some drugs prescribed to treat heart disease, type 2 diabetes, depression and arthritis can cause weight gain, which can make the disease they are treating worse instead of better, says UNC Health geriatrician and obesity medicine specialist John A. Batsis, MD.
It’s still important to take prescribed medications, especially for life-threatening and life-limiting conditions. Not every patient will gain weight on a drug. If they do, their doctor can help them find an alternative or temper the effects.
The key is to discuss all potential side effects of any medicine with your doctor, Dr. Batsis says.
“Keep communicating. If you notice that you are gaining weight or having any other side effects, tell your doctor,” he says. “For most diseases, there are a variety of medicines you can take and there may be different options available. Let your doctor know what’s going on and talk to them about using a different treatment.”
Here are some common diseases and treatments that can lead to weight gain, and what can be done to mitigate the issue.
Type 2 Diabetes
Many people take injections of insulin to help control type 2 diabetes, Dr. Batsis says. Insulin helps the body absorb glucose, a type of sugar, and people with diabetes often need this supplemental insulin to stay alive and prevent complications.
If the body absorbs too much glucose, it may be stored as fat. Extra fat can worsen diabetes symptoms. There are a number of new medications that can lead to weight loss while improving glucose control. They may be used in conjunction with insulin, particularly in people with type 2 diabetes.
When a patient needs medication for depression, doctors may prescribe a class of drugs called selective serotonin reuptake inhibitors (SSRIs), which include fluoxetine (Prozac), paroxetine (Paxil) and sertraline (Zoloft). SSRIs are also commonly prescribed for anxiety disorders.
“These SSRIs increase the amount of serotonin in your brain, which is a key neurotransmitter that is problematic in patients with depression and anxiety,” Dr. Batsis says.
A neurotransmitter is a natural chemical that carries messages from one nerve cell to the next nerve, muscle or gland cell. These messages tell our limbs to move, our hearts to beat, and our bodies to respond to all kinds of other messages we get from everything around us.
Serotonin also plays a role in processes that regulate weight and appetite, and some people may gain weight when taking SSRIs, Dr. Batsis says. Some SSRIs have been linked to modest weight gains, while others may spur weight loss. Sometimes, people who lost their appetite because of uncontrolled depression get it back on medication and gain weight; those prone to binge eating during a depressive episode may lose weight when they’re feeling better.
If you and your doctor determine that your SSRI is causing you to gain weight, there are other options that may treat your depression, including other classes of drugs and therapy.
High Blood Pressure
Doctors frequently prescribe drugs called beta blockers to help patients control high blood pressure or irregular heartbeat, Dr. Batsis says. These medicines work because they slow the heart rate, but they can also leave people feeling tired and unable to sleep well. People may not feel like being as physically active as before, and begin to gain weight as a result. Beta blockers also are believed to lower metabolism and can affect insulin sensitivity.
“Weight gain often occurs in the first few months after initiating beta blockers,” Dr. Batsis says.
Other medicines that treat high blood pressure may not cause weight gain. Lifestyle changes that can reduce blood pressure, such as eating a healthy diet and exercising, also lead to weight loss and are always encouraged.
Arthritis, severe allergies and rashes, and other inflammatory diseases often are treated with corticosteroids such as prednisone and hydrocortisone. But these medicines can weaken the bones and increase a person’s risk of diabetes. They may cause the body to retain fluid, which is why some people complain that they “puff up” when they are on them.
“In the short term, you may not see much weight gain,” Dr. Batsis says. “They can increase your appetite, and you may eat a little more. But individuals who require steroid treatment for a long period of time to control diseases like rheumatologic disorders may see a significant impact.”
Doctors will try to minimize the fluid retention and other side effects, but few other treatments work as well to control these diseases.
People who have migraines eight or more days a month and headaches 15 or more days a month have a condition called chronic migraine and may be taking a drug to prevent the attacks. Some of these preventive medicines may cause weight gain. And people who are overweight are at greater risk to have more frequent and severe migraines than people of a healthy weight.
Fortunately, there are other preventive drugs that don’t cause weight gain and, in fact, may suppress your appetite.
Talk to Your Doctor
The most important thing is to keep the lines of communication open with your doctor, Dr. Batsis says.
“If you’re concerned about side effects, including weight gain, sit down with your doctor and go over the risks and benefits of what you’re taking,” he says. “Ask if there are other treatments that might work as well but have less propensity for weight gain.”
This is particularly important if you have prescriptions from more than one doctor.
“Especially as we get older, we might benefit from seeing various specialists,” Dr. Batsis says. “But if possible, there should be one doctor who knows about all your medicines. They should really be your quarterback directing your care.”
Your primary care provider is probably the best person for that role, he says. Your pharmacist also can be helpful if you have questions.
If you are concerned about weight gain and any other side effects from medicines, talk to your doctor, or find one near you.